Mississippi, 2010

Hail and Damaging Winds in Mississippi, May 17 to 18, 2010

May 17 to 18, 2010 · NWS JAN · 10 events in 6 counties and zones

A strong storm system affected the region and helped to trigger some severe storms. The storms produced a mix of hail and thunderstorm wind damage across a portion of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong storm system affected the region and helped to trigger some severe storms. The storms produced a mix of hail and thunderstorm wind damage across a portion of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 17, 6:15 PM CST, 13 minutes earlier.

Area forecast discussion, May 17, 6:15 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CDT MON MAY 17 2010

.UPDATE...SLIGHT ADJUSTMENTS MADE TO EVENING FORECAST. HAVE REMOVED
SEVERE WORDING FROM PRODUCTS AND LEFT ISOLATED STRONG THUNDERSTORMS.
ALSO INCREASED POPS SLIGHTLY IN THE DELTA REGION FOR THIS EVENING
AHEAD OF THE COLD FRONT NOTED UPSTREAM. CURRENT CONVECTION IS
STRUGGLING IN THE MODIFIED AIR MASS LEFT IN THE WAKE OF THE EARLIER
SURFACE TROUGH AND REMAINS WEAKER THAN CONVECTION NOTED OVER THE
PAST COUPLE OF DAYS. NO CHANGES MADE TO POPS AFTER MIDNIGHT. LEFT
LOW SLIGHT CHANCE POPS IN THAT AREA PER EARLIER FORECAST BUT PAINTED
ISOLATED SHWRS/TSTMS WORDING DUE TO REMNANTS OF CONVECTION OBSERVED
OVER ERN TX INTO CNTRL LA THIS EVENING.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...AREA RADARS
CURRENTLY SHOWING ISOLATED TO SCATTERED STORMS DEVELOPING OVER NORTH
CENTRAL ARKANSAS AS WELL AS EAST TEXAS AND CENTRAL LOUISIANA. SOME
OF THESE STORMS HAVE BECOME STRONG TO SVR AS THEY MOVE OFF TO THE
SOUTH/SOUTHEAST. THIS TREND SHOULD CONTINUE THROUGH THE REMAINDER OF
THE AFTERNOON INTO EARLY EVENING. OVER THE ARKLAMISS...SUNNY SKIES
HAVE PREVAILED BUT STORMS HAVE SO FAR BEEN KEPT AT BAY. GIVEN ANY
LEFT OVER BOUNDARIES FROM EARLIER CONVECTION ALONG WITH DAYTIME
HEATING...STILL POSSIBLE TO SEE SOME STRONG TO SVR STORMS IN MY
CWA...WITH THE BEST CHANCE IN THE SOUTH AND SOUTHWEST THROUGH ABOUT
01-02Z. WITH A LITTLE MORE DRIER AIR IN PLACE(LOWER PW VALUES) THAN
PREVIOUS DAYS AND FASTER MID LEVEL FLOW...STORMS SHOULD MOVE FAIRLY
QUICK AND FLASH FLOODING WOULD NOT BE AN ISSUE. THE MAIN CONCERN
WOULD BE FROM HAIL AND WIND GUSTS. THIS ACTIVITY LOOKS TO DIMINISH
AFTER SUNSET OR SO.

IN ADDITION...A WEAK FRONTAL BOUNDARY IS SITUATED ROUGHLY ACROSS
NORTHERN MS...GENERALLY ALONG OR JUST SOUTH OF THE HIGHWAY 82
CORRIDOR. THIS FRONT IS STILL PROGGED TO OOZE DOWN THROUGH THE CWA
THIS AFTERNOON INTO TONIGHT. AS THIS OCCURS SLIGHTLY DRIER AIR WILL
FILTER INTO THE NORTHERN SECTIONS OF THE CWA AND CONDITIONS WILL
BEGIN TO FEEL MORE SEASONAL FOR MID TO LATE MAY. READINGS TONIGHT
WILL GET DOWN INTO THE LOWER 60S WITH MID 60S ACROSS THE PINE BELT
REGION.

FOR TUESDAY...THE AFOREMENTIONED SYNOPTIC BOUNDARY WILL NOT GET TOO
TERRIBLY FAR SOUTH OF THE CWA BEFORE STALLING. THIS WILL BRING SMALL
CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON FOR
MAINLY THE SOUTHWEST TO SOUTH CENTRAL PORTION OF THE CWA.
OTHERWISE...WEAK HIGH PRESSURE WILL WEDGE INTO THE NORTHERN SECTIONS
OF THE CWA AND BRING SOME COOLER AND DRIER AIR TO THE REGION(WITH
MODELS SUGGESTING PW VALUES DROPPING BELOW AN INCH TO AROUND THREE
QUARTERS OF AN INCH!). THE UPPER TROUGH WILL SIT BROADLY OVER THE
AREA AND JUST TO THE EAST AS UPPER RIDGING DEVELOPS OVER THE
SOUTHERN AND CENTRAL PLAINS. THIS LEAVES THE REGION IN NORTHWEST
FLOW ALOFT. HIGH TEMPS ON TUESDAY WILL BE NICER THAN WHAT WE HAVE
SEEN RECENTLY WITH READINGS RANGING FROM THE UPPER 70S ACROSS THE
NORTH TO THE MID AND UPPER 80S TO THE SOUTH(WHERE THE BETTER
MOISTURE AND BOUNDARY WILL BE SITUATED). TUESDAY NIGHT LOWS WILL BE
A TOUCH COOLER WITH SOME READINGS INTO THE MID TO UPPER 50S ACROSS
THE NORTH AND LOWER 60S IN THE SOUTH.

ON WEDNESDAY...THE STALLED BOUNDARY ACROSS THE SOUTH LIFTS UP NORTH
AS A WARM FRONT AND MOISTURE INCREASES AGAIN OVER THE AREA.
TEMPERATURES WILL GET A LITTLE WARMER ON WEDNESDAY BUT STILL
SEASONAL. LOWS WEDNESDAY NIGHT WILL RETURN TO RECENT READINGS WITH
VALUES IN THE LOW TO MID 60S AND EVEN THE UPPER 60S IN THE SOUTH.
/28/

.LONG TERM...THURSDAY THROUGH SUNDAY...THE PREVIOUSLY STALLED FRONTAL
ZONE OVER OUR SRN PORTIONS EARLY WEDNESDAY LIFTS SLOWLY NWD THURSDAY
THROUGH THE CWFA FOR ABOUT THE NEXT BEST RAIN CHANCES WE WILL SEE FOR
QUITE AWHILE. AN AXIS OF 1.5 INCH PWAT AIR RIDES NWD WITH THE WARM
FRONT FOLLOWED BY A DRIER AXIS OF AROUND 1 INCH BY FRIDAY. SHOWER AND
THUNDERSTORM ACTIVITY WOULD BE DRIVEN MOSTLY BY DIURNAL HEATING...
WITH THE POTENTIAL FOR SOME FORCING FROM THE BOUNDARY ACROSS THE
NORTHERN CWFA. THE GFS IS ADVERTISING AROUND 1500J/KG MLCAPES AND
6.5C MID LEVEL LAPSE RATES ON WEDNESDAY EVENING BUT WEAKENING
THEREAFTER.

THE SYSTEM PULLS AWAY FROM THE REGION ON FRIDAY AS A BUILDING MID-
UPPER RIDGE WORKS NWD THROUGH THE LOWER MS RIVER VALLEY FROM FRIDAY
NIGHT RIGHT INTO THE WEEKEND. THE OPERATIONAL GFS AND ECMWF AGREE
THAT THE 500MB HEIGHT FIELDS WILL BE RISING TO 586DM OR BETTER BY
SATURDAY WITH A 700MB ANTICYCLONE(318DM+) HUGGING THE COAST OF NW
FL. FOR NEXT WEEKEND...THE EXPECTED RIDGING COULD STILL ALLOW MAINLY
OUR SOUTHERN AND EASTERN AREAS TO MORE ISOLATED AFTERNOON AND
EVENING CONVECTIVE DEVELOPMENT AS LOW LEVEL MARINE AIR WILL AGAIN BE
QUITE RICH WITH DEWPOINTS IN THE LOWER 70S.

MODELS IN DECENT AGREEMENT THAT 850MB TEMPS WILL HOLD IN THE 17-19C
RANGE AND SURFACE TEMPERATURES WERE LOWERED A FEW DEGREES FROM MEX
TOWARD ENSEMBLE MOS GUIDANCE THROUGH THE PERIOD. ONCE AGAIN...THE
OPERATIONAL GFS RUNNING CLOSE TO BEING THE WARMEST MEMBER AND EVEN
WARMER THAN YESTERDAY/S WARMEST ENSEMBLE MEMBERS. EXPECT HIGH
TEMPERATURES WILL RISE MOSTLY TO THE MID/UPPER 80S FOR THE LATTER
HALF OF THE WEEK. LOW TEMPERATURES WILL BE IN THE MID/UPPER 60S
THROUGH THE PERIOD. /40/

&&

.AVIATION...VFR CONDITIONS PREVAILING THIS AFTERNOON. AREA RADARS
SHOWING ISOLATED TO SCATTERED STORMS DEVELOPING THIS AFTERNOON OVER
ARKANSAS AND LOUISIANA BUT COVERAGE NOT AS GREAT RIGHT NOW OVER
MISSISSIPPI. THE TRICKY PORTION OF THE FORECAST WILL BE ON THE
POTENTIAL STORM DEVELOP DURING THE REST OF THE AFTERNOON INTO THE
EVENING. AT THIS TIME...THE MAIN AREA FOR THAT TO OCCUR APPEARS TO
BE ALONG AND SOUTH OF I-20. THIS WOULD MAKE HBG THE SITE WITH
GREATEST CONFIDENCE IN GETTING ANY SORT OF CONVECTION BETWEEN
20-01Z. THE MORE SOLID AIRMASS OF THE SLOWLY SOUTHWARD MOVING FRONT
LOOKS TO ENTER THE N PORTION OF THE CWA LATER TONIGHT. THIS SHOULD
KEEP ANY FOG FORMATION FOR THE N HALF LOW. HOWEVER...LOCATIONS S OF
I-20 MAY BE MORE PRIMED TO GET SOME FOG FORMATION. AS A RESULT...I
WILL GO WITH IFR VIS CONDITIONS FOR HBG AND POSSIBLY SOME MVFR VIS
FOR JAN/MEI. /CME/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/40/CME
03
Hazardous weather outlook, May 17, 6:00 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
700 PM CDT MON MAY 17 2010

LAZ007>009-015-016-023>026-MSZ040>043-047>066-072>074-182030-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
700 PM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

A FEW STRONG STORMS WILL BE POSSIBLE THROUGH 10 PM AS AN UPPER
DISTURBANCE PIVOTS ACROSS THE MID SOUTH. GUSTY WINDS TO 40 MPH AND
SMALL HAIL WILL BE THE MAIN RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING AS A
POTENT STORM SYSTEM DEVELOPS TO OUR NORTHWEST. THE AREA WITH THE
GREATEST RISK FOR SEVERE STORMS LOOKS TO BE NORTHWEST OF A BROOKHAVEN
TO MERIDIAN LINE. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE
PRIMARY RISK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEED THURSDAY.

MSZ028>033-037>039-044>046-182030-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-LEAKE-NESHOBA-KEMPER-
700 PM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING AS A
POTENT STORM SYSTEM DEVELOPS TO OUR NORTHWEST. THE AREA WITH THE
GREATEST RISK FOR SEVERE STORMS LOOKS TO BE NORTHWEST OF A BROOKHAVEN
TO MERIDIAN LINE. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE
PRIMARY RISK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THURSDAY.

ARZ074-075-MSZ018-019-025>027-034>036-182030-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
WASHINGTON-HUMPHREYS-HOLMES-
700 PM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

A FEW STRONG STORMS WILL BE POSSIBLE THROUGH 10 PM AS AN UPPER
DISTURBANCE PIVOTS ACROSS THE MID SOUTH. GUSTY WINDS TO 40 MPH AND
SMALL HAIL WILL BE THE MAIN RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING AS A
POTENT STORM SYSTEM DEVELOPS TO OUR NORTHWEST. THE AREA WITH THE
GREATEST RISK FOR SEVERE STORMS LOOKS TO BE NORTHWEST OF A BROOKHAVEN
TO MERIDIAN LINE. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE
PRIMARY RISK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME/03

In the hours before

Local storm report, May 17, 4:43 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
543 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 E NEW HEBRON          31.73N 89.90W
05/15/2010                   JEFFERSON DAVIS    MS   EMERGENCY MNGR

            15 TO 20 TREES DOWN IN THE NORTHWESTERN PORTION OF
            JEFFERSON DAVIS COUNTY...UP TO NEAR THE COVINGTON COUNTY
            LINE.

0235 PM     TSTM WND DMG     2 N GEORGETOWN          31.90N 90.16W
05/15/2010                   COPIAH             MS   EMERGENCY MNGR

            NUMEROUS TREES AND POWELINES DOWN.

0240 PM     TSTM WND DMG     2 SW HARRISVILLE        31.95N 90.10W
05/15/2010                   SIMPSON            MS   FIRE DEPT/RESCUE

            4 TO 5 TREES WERE BLOWN DOWN 1 TO 2 MILES SW OF
            HARRISVILLE.

0245 PM     TSTM WND DMG     MAGEE                   31.87N 89.73W
05/15/2010                   SIMPSON            MS   BROADCAST MEDIA

            LIMBS DOWN AND POWER OUTAGES IN MAGEE. REPORTED BY
            WLBT-TV

0255 PM     TSTM WND DMG     2 SE STAR               32.07N 90.02W
05/15/2010                   RANKIN             MS   UTILITY COMPANY

            A FEW TREES WERE BLOWN DOWN WITH A COUPLE ON SOME POWER
            LINES.

0321 PM     TSTM WND DMG     2 NW LOUIN              32.09N 89.29W
05/15/2010                   JASPER             MS   LAW ENFORCEMENT

            A FEW TREES WERE DOWN ACROSS CR 16.

0325 PM     TSTM WND DMG     10 E POLKVILLE          32.19N 89.52W
05/15/2010                   SMITH              MS   EMERGENCY MNGR

            LARGE TREE DOWN ACROSS COUNTY ROAD 563 NEAR POLKVILLE. A
            FEW OTHER TREES WERE REPORTED DOWN ACROSS THE COUNTY AS
            WELL.

0334 PM     TSTM WND DMG     FOREST                  32.36N 89.47W
05/15/2010                   SCOTT              MS   NWS EMPLOYEE

            TREE SNAPPED AND FELL ONTO AN OUTBUILDING OFF HWY 35.
            ANOTHER TREE DOWN ALONG THE HWY 35 AND I-20 INTERCHANGE.

0357 PM     TSTM WND GST     4 E LENA                32.59N 89.52W
05/15/2010  E50.00 MPH       LEAKE              MS   EMERGENCY MNGR

            1 SMALL TREE WAS BLOWN DOWN AND TOOK OUT A POWER LINE.

0417 PM     TSTM WND DMG     7 NW PHILADELPHIA       32.85N 89.19W
05/15/2010                   NESHOBA            MS   EMERGENCY MNGR

            TREES DOWN. TREE BLOCKING ROAD 397 JUST N OF
            ARLINGTON...TREE BLOCKING ONE LANE OF HWY 427...TREE
            BLOCKING ROAD 123... TREE SNAPPED POWER POLE HWY 19.
            REPORTED BY NESHOBA EM

0420 PM     TSTM WND DMG     4 SE THOMASTOWN         32.82N 89.62W
05/15/2010                   LEAKE              MS   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN ACROSS ROADS NEAR THOMASTOWN.

0420 PM     TSTM WND DMG     PHILADELPHIA            32.77N 89.11W
05/15/2010                   NESHOBA            MS   EMERGENCY MNGR

            SEVERAL POWER OUTAGES OVER PHILADELPHIA AND OTHER PARTS
            OF NESHOBA COUNTY. REPORTED BY NESHOBA EM

0425 PM     TSTM WND DMG     3 NNW EDINBURG          32.84N 89.36W
05/15/2010                   LEAKE              MS   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN ACROSS MARS HILL RD.

&&

BBRYANT
Special weather statement, May 17, 5:29 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
629 PM CDT MON MAY 17 2010

MSZ018-180000-
BOLIVAR MS-
629 PM CDT MON MAY 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 9 MILES NORTHWEST OF GUNNISON AT 629
PM CDT...MOVING SOUTHEAST AT 25 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN BOLIVAR COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BYB
Special weather statement, May 17, 5:40 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
640 PM CDT MON MAY 17 2010

ARZ074-180010-
ASHLEY AR-
640 PM CDT MON MAY 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER SNYDER AT 641 PM CDT...MOVING
SOUTHEAST AT 25 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN ASHLEY COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

BYB
Special weather statement, May 17, 6:04 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
704 PM CDT MON MAY 17 2010

ARZ074-LAZ007-180035-
ASHLEY AR-MOREHOUSE LA-
704 PM CDT MON MAY 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 9 MILES NORTH OF BEEKMAN AT 704 PM CDT...MOVING SOUTHEAST AT
20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTH CENTRAL ASHLEY COUNTY...AND NORTH CENTRAL MOREHOUSE
PARISH SHOULD MONITOR THIS STORM CLOSELY.

JA
Special weather statement, May 17, 6:23 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT MON MAY 17 2010

ARZ075-MSZ034-040-180105-
CHICOT AR-WASHINGTON MS-ISSAQUENA MS-
723 PM CDT MON MAY 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES SOUTH OF CHICOT JUNCTION AT 723 PM CDT...MOVING
SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN ISSAQUENA...SOUTHWESTERN WASHINGTON AND
SOUTHERN CHICOT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

JA
Special weather statement, May 17, 6:23 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT MON MAY 17 2010

MSZ018-019-180055-
BOLIVAR MS-SUNFLOWER MS-
723 PM CDT MON MAY 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF MOUND BAYOU AT
723 PM CDT...MOVING SOUTHEAST AT 25 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL SUNFLOWER AND CENTRAL BOLIVAR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

BYB

The radar

The Jackson/Brandon,MS radar (KDGX), 180 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Bolivar

When
May 17, 6:28 PM CST to 6:30 PM CST
Where
Bolivar County, 0.57 mi E of Renova
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.780, -90.720

Hail, Bolivar

When
May 17, 6:38 PM CST to 6:40 PM CST
Where
Bolivar County, 0.57 mi E of Renova
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.780, -90.720

Thunderstorm Wind, Washington

When
May 17, 6:50 PM CST
Where
Washington County, Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.230, -91.050

Three trees were blown down with one tree down across a road.

Hail, Sunflower

When
May 17, 6:53 PM CST to 6:55 PM CST
Where
Sunflower County, 1.86 mi ESE of Dockery
Measured
0.75 in hail
Reported by
Public
Coordinates
33.720, -90.600

Hail, Sunflower

When
May 17, 6:53 PM CST to 6:55 PM CST
Where
Sunflower County, 1.86 mi ESE of Dockery
Measured
0.75 in hail
Reported by
Public
Coordinates
33.720, -90.600

Thunderstorm Wind, Sunflower

When
May 17, 6:58 PM CST
Where
Sunflower County, 0.69 mi S of Ruleville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.720, -90.570

Large tree limbs were blown down on a property just west of Ruleville.

Thunderstorm Wind, Sunflower

When
May 17, 6:59 PM CST
Where
Sunflower County, 0.9 mi SW of Ruleville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.720, -90.580

One tree was blown down in the community of Dockery. Dime size hail was also reported.

Hail, Issaquena

When
May 17, 7:02 PM CST to 7:04 PM CST
Where
Issaquena County, 1.74 mi E of Mayersville
Measured
0.75 in hail
Reported by
Public
Coordinates
32.900, -91.040

Thunderstorm Wind, Leflore

When
May 17, 7:38 PM CST to 7:40 PM CST
Where
Leflore County, 0.58 mi E of Itta Bena
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.500, -90.320

Power outages were reported with one power line blown down. Several trees were also reported down throughout the town.

Thunderstorm Wind, Jones

When
May 18, 1:53 PM CST to 1:55 PM CST
Where
Jones County, 3.45 mi S of Sandersville
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
31.730, -89.030

Numerous trees and large limbs were blown down with one large tree down on a mobile home which caused some minor damage. A roof was also partially removed from an outbuilding in the same area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231849, 233739, 231853, 231860, 233740, 233738, 231885, 233745, 232504, 233736.